Arkansas, 2007

Tornado and Hail in Arkansas, March 1, 2007

March 1, 2007 · NWS TSA · 14 events in 5 counties and zones

A moist, unstable air mass had developed across northwestern Arkansas ahead of a strong upper level disturbance that moved across the Southern Plains during the early morning hours of the 1st. Thunderstorms erupted along and ahead of a cold front as it moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A moist, unstable air mass had developed across northwestern Arkansas ahead of a strong upper level disturbance that moved across the Southern Plains during the early morning hours of the 1st. Thunderstorms erupted along and ahead of a cold front as it moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 1, 1:59 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 1, 1:59 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
159 AM CST THU MAR 1 2007

.DISCUSSION...
STRONG STORM SYSTEM CURRENTLY AFFECTING THE AREA WILL CONTINUE TO
LIFT NORTHEASTWARD TODAY...WITH ATTENDANT SURFACE LOW CURRENTLY
IN THE PROCESS OF DEEPENING AND ACCELERATING AWAY FROM THE
FORECAST AREA. STORMS ONGOING ALONG THE FAST MOVING COLD FRONT WILL
CONTINUE THE PACE EASTWARD AND CLEAR NORTHWEST ARKANSAS BY MID
MORNING. WIND PROFILES IN ADVANCE OF THE COLD FRONT WILL SUPPORT
TORNADIC POTENTIAL WITH THE SEVERE WEATHER THREAT ENDING UPON
FRONTAL PASSAGE. NOTICEABLY COLDER TEMPERATURES WILL FOLLOW THE
FRONT WITH LATE DAY CLEARING AND DOWNSLOPING WINDS AIDING ANY
AFTERNOON WARMING.

PATTERN ALOFT TRANSITIONS TO AN AMPLIFIED WESTERN U.S. RIDGE WHICH
DEVELOPS NORTHWESTERLY FLOW ALOFT THROUGH MUCH OF THE PLAINS.
WESTERLY SURFACE WINDS AND FULL SUN WILL ALLOW FRIDAY TO WARM
NICELY...WITH A SHOT OF COLDER TEMPERATURES ARRIVING FOR SATURDAY.
MOISTURE WILL REMAIN SCARCE SO NO PRECIP EXPECTED WITH THE FRONTAL
PASSAGE.

PATTERN EXPECTED TO REMAIN RELATIVELY QUIET THROUGH MUCH OF NEXT
WEEK AS WESTERN RIDGE SLOWLY DEAMPLIFIES TRANSITIONING TO MORE
ZONAL FLOW. GFS MORE AGGRESSIVE WITH SOUTHWARD PUSH OF COLD FRONTS
NEXT WEEK...AND SIDED MORE TOWARD THE WARMER ECMWF/DGEX SOLUTIONS.
SHOULD THESE FRONTS REMAIN TO OUR NORTH THAN TEMPERATURES BY MID
TO LATE NEXT WEEK WILL BE WARMER THAN CURRENTLY FORECAST...AND
PRECIP CHANCES WILL LIKELY RETURN AS SOUTHERLY FLOW BECOMES MORE
PERSISTENT PROVIDING INCREASING MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   54  36  58  30 /  10   0   0   0
FSM   58  34  62  31 /  20   0   0   0
MLC   57  32  61  31 /  10   0   0   0
BVO   53  32  60  28 /  10   0   0   0
FYV   53  30  55  26 /  20   0   0   0
BYV   54  31  54  27 /  30   0   0   0
MKO   53  31  59  30 /  10   0   0   0
MIO   50  32  53  26 /  10   0   0   0
F10   54  33  60  31 /  10   0   0   0
HHW   59  36  64  36 /  10   0  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...10
LONG TERM....07
Hazardous weather outlook, Mar 1, 12:53 AM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1253 AM CST THU MAR 1 2007

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1253 AM CST THU MAR 1 2007

...SEVERE WEATHER TO CONTINUE OVERNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

SIGNIFICANT WINDS (NON THUNDERSTORM).
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED
        AREA...NORTHEAST OKLAHOMA.

DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS HAVE BEGUN TO DEVELOP ALONG A
COLD FRONT THAT EXTENDS FROM AN AREA OF LOW PRESSURE OVER
SOUTHEAST KANSAS TO NEAR STILLWATER OKLAHOMA AND BACK OFF
TO THE SOUTHWEST. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG
THE COLD FRONT OVERNIGHT AS THE AIRMASS OVER THE AREA REMAINS
UNSTABLE. LARGE HAIL AND WIND GUSTS TO AROUND 70 MPH WILL BE
THE MAIN THREAT AS THESE THUNDERSTORMS MOVE OFF TO THE EAST.
HOWEVER...TORNADOES CONTINUE TO BE A CONCERN AS THE WIND PROFILES
REMAIN VERY FAVORABLE. THE THUNDERSTORM THREAT WILL END BY MID-
MORNING THURSDAY AS THE COLD FRONT MOVES EAST OF THE AREA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...VERY HIGH FIRE WEATHER POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE FIRE DANGER WILL BE VERY HIGH ON FRIDAY AS WESTERLY WINDS 15
TO 25 MPH AND AFTERNOON RELATIVE HUMIDITIES AROUND 30 PERCENT
PREVAIL IN THE WAKE OF THE DEPARTING STORM SYSTEM.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Mar 1, 2:04 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
204 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 AM     HAIL             CLAREMORE               36.31N 95.62W
03/01/2007  E0.88 INCH       ROGERS             OK   TRAINED SPOTTER

&&

SFP
Special weather statement, Mar 1, 2:04 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
204 AM CST THU MAR 1 2007

OKZ061-062-067-010845-
MAYES OK-ROGERS OK-WAGONER OK-
204 AM CST THU MAR 1 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 245 AM CST
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     WAGONER...ROGERS AND MAYES

AT 204 AM CST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTHEAST OF CLAREMORE TO 19 MILES
SOUTHWEST OF ONETA...MOVING EAST AT 60 MPH.

A LARGE PORTION OF WAGONER...ROGERS AND MAYES COUNTIES WILL BE
AFFECTED BY THESE STORMS THROUGH 245 AM CST.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Local storm report, Mar 1, 2:41 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
241 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 AM     TSTM WND DMG     6 N PRYOR               36.40N 95.32W
03/01/2007                   MAYES              OK   BROADCAST MEDIA

            4 INCH DIAMETER TREE LIMBS DOWN.

&&

NMK
Special weather statement, Mar 1, 2:44 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
244 AM CST THU MAR 1 2007

OKZ069-010930-
ADAIR OK-
244 AM CST THU MAR 1 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 330 AM CST
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     SOUTHERN ADAIR

AT 244 AM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
SOUTHWEST OF BUNCH...MOVING NORTHEAST AT 55 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...STILWELL...BUNCH AND
MARIETTA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Local storm report, Mar 1, 2:49 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
249 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     HAIL             1 N PRYOR               36.32N 95.32W
03/01/2007  E0.88 INCH       MAYES              OK   EMERGENCY MNGR

&&

SFP
Local storm report, Mar 1, 3:39 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
339 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 AM     HAIL             FORT SMITH              35.39N 94.40W
03/01/2007  E0.88 INCH       SEBASTIAN          AR   EMERGENCY MNGR

&&

NMK

The radar

The Western Arkansas radar (KSRX), 11 km away, was scanning. The volume nearest the first event began at 09:41 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Sebastian

When
March 1, 3:40 AM CST
Where
Sebastian County, Ft Smith
Measured
1.75 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.380, -94.420

Hail, Crawford

When
March 1, 3:44 AM CST
Where
Crawford County, Van Buren
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.430, -94.350

Hail, Crawford

When
March 1, 3:52 AM CST
Where
Crawford County, Alma
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.480, -94.230

Hail, Crawford

When
March 1, 3:55 AM CST
Where
Crawford County, Kibler
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.430, -94.230

Hail, Crawford

When
March 1, 3:55 AM CST
Where
Crawford County, Mulberry
Measured
1.5 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.500, -94.050

Hail, Franklin

When
March 1, 4:05 AM CST
Where
Franklin County, 2 mi SW of Toney
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.500, -93.995

Hail, Sebastian

When
March 1, 4:07 AM CST
Where
Sebastian County, Excelsior
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.200, -94.330

Hail, Sebastian

When
March 1, 4:11 AM CST
Where
Sebastian County, Greenwood
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.220, -94.270

Hail, Carroll

When
March 1, 4:17 AM CST to 4:29 AM CST
Where
Carroll County, Urbanette to Blue Eye
Measured
1.75 in hail
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.420, -93.530

A broad swath of hail up to golfball size occurred across the northeastern portion of the county. The largest hail reportedly damaged homes and automobiles.

Hail, Franklin

When
March 1, 4:17 AM CST
Where
Franklin County, Toney
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.520, -93.970

Thunderstorm Wind, Carroll

When
March 1, 4:20 AM CST
Where
Carroll County, Berryville
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.370, -93.570

Strong thunderstorm wind snapped large tree limbs.

Hail, Benton

When
March 1, 4:24 AM CST
Where
Benton County, Bella Vista
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.430, -94.230

Hail, Franklin

When
March 1, 4:26 AM CST
Where
Franklin County, 10 mi N of Ozark
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.645, -93.830

Tornado, Carroll

When
March 1, 4:28 AM CST to 4:30 AM CST
Where
Carroll County, 3 mi SE of Oak Grove to 4 mi ESE of Oak Grove
Rating
EF0
Path length
2 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.419, -93.392

A tornado snapped trees and damaged a chicken house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyThe tornado archive for Arkansas, 2007Warnings in Arkansas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19340, 19341, 19342, 19343, 19344, 19345, 19346, 19347, 14556, 19348, 14557, 19349, 19350, 14558.